Texas, 2019

Flood and Damaging Winds in Texas, July 5 to 6, 2019

July 5 to 6, 2019 · NWS AMA · 3 events in 3 counties and zones

Scattered afternoon thunderstorms across the western half of the Texas Panhandle became more numerous during the evening as they moved east. By early evening the thunderstorms congealed into a line which moved across the eastern half of the Texas Panhandle during the evening of July 5 and early morning hours of July 6.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Scattered afternoon thunderstorms across the western half of the Texas Panhandle became more numerous during the evening as they moved east. By early evening the thunderstorms congealed into a line which moved across the eastern half of the Texas Panhandle during the evening of July 5 and early morning hours of July 6. During the evening damaging gusts were observed. In the early morning hours of July 6 a cluster of thunderstorms which developed near the New Mexico state line intensified and congealed into a line which moved slowly through the western half of the Texas Panhandle. These thunderstorms produced heavy rains which caused localized flooding in Amarillo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 5, 5:27 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 5, 5:27 PM CST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
627 PM CDT Fri Jul 5 2019

.AVIATION...
00Z Issuance...Conditions are mostly expected to remain VFR
through the period. Storms are possible around the western 1/3 of
the area early this evening and may affect DHT and GUY. Chances
are less likely for AMA. Storms are expected to move across the
northern 2/3 of the area overnight and then redevelop tomorrow
afternoon. Some storms may lower conditions to MVFR for the more
intense ones. Winds will be turning more northerly overnight then
northeasterly for tomorrow. Some wind shear may affect DHT and GUY
for the next few hours.

Beat

&&

.PREV DISCUSSION... /Issued 257 PM CDT Fri Jul 5 2019/

SHORT TERM...This Afternoon and Tonight...

Latest analysis shows a sfc trof axis generally near the TX and NM
state line. Also, some sort of outflow induced wind shift boundary
extended from nern NM into the wrn OK Panhandle northeastward into
southwest KS. Satellite imagery shows tstms developing over the
mountains of nern NM, with a cumulus field east of that area. The
close proximity of the outflow induced sfc boundary and the weak sfc
lee trof and associated low level convergence plus continued strong
daytime heating, adequate moisture, and an unstable atmosphere will
likely result in additional shower and tstm development the
remainder of the afternoon hours into this evening. Inverted-V
atmospheric sounding profiles suggests strongest storms will be
capable of producing gusty winds approaching severe levels along
with hail up to around quarter size. Given marginal shear values
much like the past few days, storm type will mainly be of the pulse
variety. Have retained the general pop structure from previous shift
for this evening and tonight, with overall highest values in the OK
Panhandle and northwest TX Panhandle, and lowest across the far sern
TX Panhandle. Expect showers and tstms to begin diminishing late
tonight.

02

LONG TERM...Saturday through Friday...

The long term periods begin Saturday with upper ridging centered
over central OK/TX southward to the Gulf and longwave troughing over
the west coast. GFS/EC/CMC/NAM/UK all in relative agreement that
resulting southerly flow at 700mb will advect moisture northward
ahead of a disturbance Saturday afternoon/evening translating
northeast across NM into W KS. The result will likely be showers and
storms across the Panhandles, particularly western sections where
the most large scale forcing will be present. While progged MUCAPE
values are broadly in the 1500-2500 J/kg range, 0-6km shear is quite
weak at around 25 knots, with progged pre-convective hodographs
similarly showing little shear. Thus think that any severe weather
will be isolated with damaging wind the main concern given DCAPE
values of around 500-1000 J/kg. Chief concern is the threat for
locally heavy rainfall given slow storm motion vectors and pre-
convective PWAT values of around 1.25 to 1.5 inches.

Sunday brings another disturbance moving over the northwestern
Panhandles from NM, leading to more mentions of showers and storms
in the forecast. Still some disagreement on the amount of moisture
that will be available after Saturday's rain event, so have kept
mentions below likely for now.

The remainder of the forecast sees stout ridging building across the
southern Plains states eventually shifting into the Four Corners
region. Multiple triple digit highs may occur Tuesday and Wednesday
afternoons as a result. Despite the strength of this ridge,
GFS/EC/CMC depicting varying degrees of moisture trapped underneath
this feature at 700/850mb. As a result, have kept diurnal afternoon
and evening slight chances for showers and storms Wednesday through
Friday.

Ferguson

AVIATION...18Z TAFs...

For the 18Z TAFs, isold to sct showers and tstms are forecast to
develop near the NM and TX state line late this afternoon and then
move northeast across the area through the evening hours. The most
favored region for storms will be in the OK Panhandle and the
northern TX Panhandle, where VCTS was included at both KGUY and
KDHT from about 00Z to 03Z this evening. Omitted this weather
element at KAMA as the threat will be lower and confidence is also
low as to whether any storms will impact that TAF site. Another
round of showers and tstms is expected to develop across the area
after 18Z Saturday, which is just beyond this fcst cycle.

02

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

16/15
Hazardous weather outlook, Jul 5, 1:46 PM CST, 5 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
246 PM CDT Fri Jul 5 2019

OKZ001>003-TXZ001>020-317-060900-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
246 PM CDT Fri Jul 5 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Isolated to scattered thunderstorms are expected this afternoon
and tonight across mainly the northwestern half of the Combined
Texas and Oklahoma Panhandles. A few storms will have the
potential to become strong to marginally severe, with winds
gusting to around 65 mph and hail up to the size of quarters as the
main hazards. In addition, the strongest, slow moving storms will
be capable of producing heavy rainfall, which may lead to
localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible across most of the Texas and
Oklahoma Panhandles mainly during the afternoon and evening hours
Saturday through Sunday. Some storms will have the potential to
become strong, with perhaps one or two marginally severe storms,
with gusty winds and small hail being the primary hazards. In
addition, the strongest, slow moving storms will be capable of
producing heavy rainfall, which may lead to localized flooding or
flash flooding.

Isolated afternoon and evening thunderstorms may develop
Wednesday and Thursday across the Panhandles. At this time, the
risk for widespread severe storms is low.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may become necessary late this afternoon
and this evening.

In the hours before

Local storm report, Jul 5, 6:10 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
710 PM CDT FRI JUL 05 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     TSTM WND GST     5 SE KENTON             36.83N 102.88W
07/05/2019  M60 MPH          CIMARRON           OK   MESONET

&&

EVENT NUMBER AMA1901037

KAR
Special weather statement, Jul 5, 6:21 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Amarillo TX
721 PM CDT Fri Jul 5 2019

OKZ002-060045-
Texas OK-
721 PM CDT Fri Jul 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TEXAS COUNTY UNTIL
745 PM CDT...

At 721 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Wilburton, moving south at 5 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Eva and Hough.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3699 10150 3677 10159 3676 10203 3699 10203
TIME...MOT...LOC 0021Z 020DEG 6KT 3699 10170

LG
Local storm report, Jul 5, 6:29 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
729 PM CDT FRI JUL 05 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     TSTM WND GST     3 SSE BOISE CITY        36.69N 102.50W
07/05/2019  M63 MPH          CIMARRON           OK   MESONET

&&

EVENT NUMBER AMA1901038

KAR
Special weather statement, Jul 5, 6:36 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Amarillo TX
736 PM CDT Fri Jul 5 2019

OKZ001-002-060100-
Cimarron OK-Texas OK-
736 PM CDT Fri Jul 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TEXAS AND EASTERN
CIMARRON COUNTIES UNTIL 800 PM CDT...

At 735 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles west of Elkhart to 14 miles southwest
of Griggs. Movement was east at 45 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Texhoma, Eva, Griggs, Hough and Sturgis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3699 10147 3650 10169 3650 10237 3699 10216
TIME...MOT...LOC 0035Z 269DEG 41KT 3699 10212 3650 10234

LG
Local storm report, Jul 5, 6:49 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
749 PM CDT FRI JUL 05 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             WHEELESS                36.72N 102.90W
07/05/2019  M1.00 INCH       CIMARRON           OK   TRAINED SPOTTER

&&

EVENT NUMBER AMA1901039

KAR
Special weather statement, Jul 5, 6:54 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Amarillo TX
754 PM CDT Fri Jul 5 2019

OKZ001-002-TXZ002-003-060200-
Cimarron OK-Texas OK-Sherman TX-Hansford TX-
754 PM CDT Fri Jul 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR TEXAS...EASTERN CIMARRON...
SHERMAN AND HANSFORD COUNTIES UNTIL 900 PM CDT...

At 754 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles northeast of Keyes to 5 miles
northwest of Sunray. Movement was east at 45 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Guymon, Spearman, Hooker, Goodwell, Gruver, Optima, Hardesty, Eva,
Morse, Hough, Texhoma and Sturgis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3606 10109 3606 10193 3699 10221 3700 10112
TIME...MOT...LOC 0054Z 275DEG 38KT 3696 10213 3610 10187

LG

The radar

The Amarillo radar (KAMA), 101 km away, was scanning. The volume nearest the first event began at 01:06 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Sherman

When
July 5, 7:07 PM CST
Where
Sherman County, 7.62 mi S of Lautz
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.110, -102.020

Tractor-trailer flipped on US Highway 287 between Cactus and Stratford.

Thunderstorm Wind, Ochiltree

When
July 5, 9:23 PM CST
Where
Ochiltree County, 14.26 mi SSE of Perryton Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.210, -100.650

Multiple large tree limbs downed and damage to recreational vehicle awnings. Time estimated from radar and KPYX surface observation.

Flood, Potter

When
July 6, 5:10 AM CST
Where
Potter County, 0.63 mi SE of Amarillo to 0.64 mi SE of Amarillo
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
35.193, -101.813

Two feet of water was observed on access road of interstate 40 in front of Tri-State Ford dealership. Three to four vehicles were stalled.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843949, 843950, 843951.